Duke Mathematical Journal

More irreducible boundary representations of free groups

Gabriella Kuhn and Tim Steger

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 82, Number 2 (1996), 381-436.

First available in Project Euclid: 19 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20E06: Free products, free products with amalgamation, Higman-Neumann- Neumann extensions, and generalizations
Secondary: 20C15: Ordinary representations and characters 58F11


Kuhn, Gabriella; Steger, Tim. More irreducible boundary representations of free groups. Duke Math. J. 82 (1996), no. 2, 381--436. doi:10.1215/S0012-7094-96-08218-6. https://projecteuclid.org/euclid.dmj/1077245039

Export citation


  • [1] S. Adams, Boundary amenability for word hyperbolic groups and an application to smooth dynamics of simple groups, Topology 33 (1994), no. 4, 765–783.
  • [2] C. A. Akemann and P. A. Ostrand, Computing norms in group $C\sp*$-algebras, Amer. J. Math. 98 (1976), no. 4, 1015–1047.
  • [3] F. Angelini, Rappresentazioni di un gruppo libero associate ad una passegiata a caso, 1989, under graduate thesis submitted at the Università degli Studi di Roma “La Sapienza”.
  • [4] C. Cecchini and A. Figà-Talamanca, Projections of uniqueness for $L\spp(G)$, Pacific J. Math. 51 (1974), 37–47.
  • [5] M. Cowling and T. Steger, The irreducibility of restrictions of unitary representations to lattices, J. Reine Angew. Math. 420 (1991), 85–98.
  • [6] A. Figà-Talamanca and C. Nebbia, Harmonic analysis and representation theory for groups acting on homogeneous trees, London Mathematical Society Lecture Note Series, vol. 162, Cambridge University Press, Cambridge, 1991.
  • [7] A. Figà-Talamanca and M. A. Picardello, Harmonic analysis on free groups, Lecture Notes in Pure and Applied Mathematics, vol. 87, Marcel Dekker Inc., New York, 1983.
  • [8] A. Figà-Talamanca and T. Steger, Harmonic analysis for anisotropic random walks on homogeneous trees, Mem. Amer. Math. Soc. 110 (1994), no. 531, xii+68.
  • [9] U. Haagerup, An example of a nonnuclear $C\sp\ast$-algebra, which has the metric approximation property, Invent. Math. 50 (1978/79), no. 3, 279–293.
  • [10] T. Kajiwara, On irreducible decompositions of the regular representation of free groups, Boll. Un. Mat. Ital. A (6) 4 (1985), no. 3, 425–431.
  • [11] G. Kuhn and T. Steger, A characterization of spherical series representations of the free group, Proc. Amer. Math. Soc. 113 (1991), no. 4, 1085–1096.
  • [12] G. Mackey, Unitary representations of group extensions. I, Acta Math. 99 (1958), 265–311.
  • [13] T. Pytlik, Radial functions on free groups and a decomposition of the regular representation into irreducible components, J. Reine Angew. Math. 326 (1981), 124–135.
  • [14] W. Rudin, Functional analysis, McGraw-Hill Book Co., New York, 1973.
  • [15] S. Sawyer and T. Steger, The rate of escape for anisotropic random walks in a tree, Probab. Theory Related Fields 76 (1987), no. 2, 207–230.
  • [16] E. Seneta, Nonnegative Matrices and Markov Chains, Springer-Verlag, Berlin, 1973.
  • [17] R. Spatzier, An example of an amenable action from geometry, Ergodic Theory Dynam. Systems 7 (1987), no. 2, 289–293.
  • [18] R. Spatzier and R. Zimmer, Fundamental groups of negatively curved manifolds and actions of semisimple groups, Topology 30 (1991), no. 4, 591–601.
  • [19] H. Yoshizawa, Some remarks on unitary representations of the free group, Osaka Math. J. 3 (1951), 55–63.
  • [20] R. Zimmer, Ergodic theory and semisimple groups, Monographs in Mathematics, vol. 81, Birkhäuser Verlag, Basel, 1984.